Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Rifampin cause liver damage?

Answered by
Dr.
Dr. Kathy Robinson

General & Family Physician

Practicing since :1989

Answered : 3371 Questions

default
Posted on Fri, 27 Apr 2018 in Medicines and Side Effects
Question: Why would a doctor change a prescription from Xifaxin to Rifampin when it was prescribed for hapatic liver desease. Rifampin shows it can cause liver desease. We waant to help it not cause more!
doctor
Answered by Dr. Kathy Robinson 13 minutes later
Brief Answer:
two possible issues

Detailed Answer:
Hello and thank you for your question
XIFAXAN® (rifaximin) 550 mg tablets are used to treat hepatic encephalopathy (HE) recurrence in patients with liver disease.
Rifampin is an antibiotic used to treat tuberculosis.
My guess is that the doctor wrote for rifaximin (generic name for Xifaxan) and that would be the same medicine.
If the prescription was really for rifampin then that sounds like it was a mistake and definitely not something a patient with liver disease should be taking.
Check the label again and be sure it says rifampin. If it does then contact the doctor and/or pharmacist immediately.
Regards,
Dr. Robinson
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kathy Robinson 41 minutes later
Thank you! They gave her the wrong medication!
doctor
Answered by Dr. Kathy Robinson 1 minute later
Brief Answer:
so glad you saw that

Detailed Answer:
It is great that you caught that. Thanks for taking care of her
Dr. Robinson
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Hepatic encephalopathy

doctor1 MD

If I need to take actulose every day for liver disease, will I always have the issue of uncontrolled bowel movements which would basically make me housebound?

doctor1 MD

My husband has XXXXXXX Was so bad his ammonia level was very high, B12 double what should be, Vit E was very high, symptoms: confusion, beligerant, diarrhea . Was diagnosed 9 months ago after going into CHF. Is on Aldactone and Lasix for fluid....

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... if it is found out early that you have hepatic encephalopathy and is there something that you can take to make it go away or slow it down thank you

doctor1 MD

my mother was in the coma 2 weeks ago and thank God came out of it. She was diagnozed with type 2 diabetes, said to have had hepatic encephalopathy and has been on dialysis since then. She is able to produce urine though, she recognizes family and friends, is aware of her surroundings but still extremely weak. She has been able to take a few steps and sit up for about 10 mins last week. Today her blood pressure is high and she needs dialysis as the doctors say its still not back to normal levels. Her speech is barely there but she can communicate by shaking her head and saying yes or no. I would just like to know if the fact that she can produce urine even though she still needs dialysis is a good sign that her kidneys would be fully functional again? also is she still supposed to be this weak given that she is able to eat her food? Since she has been out of the coma two weeks now, shouldn't she be about ready to be discharged? i am not trying to be impatient but out doctors aren't telling us anything and she is in Africa. How long should we expect her to be in the hospital (please an estimate) and when should we expect her to regain back her strength? thank you

doctor1 MD

Is a rash significant when a patient has hepatic encephalopathy? Would it be more related to the dx or more from adjustments of GI meds? The patient is a 72 year old male with hx of cirrhosis, ulcerative colitis, crohns disease, and his meds are Pentasa, Lactulose, Xifaxin, Uroxatrol, Propranolol, Omeprazole. The rash is present on upper arms, around neck, upper legs, and groin and it is pruritic. Thank you

doctor1 MD

My husband has been diagnosed with cirrhosis of the liver. Has had at least 1 episode of hepatic encephalopathy, has had ascites, verices, edema. Still drinking. Down to 118 lbs. One had has started flapping a lot in the last couple days and he is VERY emotional. Do you think this is another episode of HE?